Arizona, 2018

Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 2018

July 15 to 16, 2018 · NWS FGZ · 10 events in 4 counties and zones

Deep monsoon moisture over northern Arizona caused scattered thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture over northern Arizona caused scattered thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 9:15 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 PM MST Sat Jul 14 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms this weekend will be heavy rainfall
and localized flooding.

&&

.DISCUSSION...An active day winding down across northern Arizona.
Much of the remaining storm activity has transitioned to
stratiform rain across the region. Rainfall rates have dropped as
a result and flooding concerns for the most part have also
subsided. Some residual shower activity will likely persist
overnight across portions of the area.

Another round of scattered to numerous thunderstorms is on tap for
Sunday. While flow may strengthen a bit over the region, it will
still remain weak and promote slow storm movement. With a very
moist airmass remaining in place, expect flooding to be the
primary issue again. This is compounded by the fact that soils are
extremely saturated especially in Yavapai and western Coconino
counties.

The current forecast remains on track and no updates are needed at
this time.

&&

.PREV DISCUSSION /250 PM MST/...A prominent and slowly westward-
moving mesoscale convective vortex over north central Arizona has
enhanced convection to the west and suppressed convection to the
east this afternoon. It's been an active afternoon over Yavapai
and western Coconino counties, with robust and slow-moving storms
leading to a flooding threat across these areas. The
Yavapai/western Coconino convection has decreased in intensity,
expect it to move slowly westward with time through the remainder
of the afternoon. Hi-res models indicate the possibility of storms
moving westward off the Chuskas/Black Mesa this evening.

For Sunday...the HREF is showing areas of substantial precip
accumulation across portions of Yavapai and western Coconino
counties again. Given the saturated ground conditions in this
area...we'll have to monitor the flash flood threat closely. We
may also see storms capable of producing heavy rain moving across
portions of eastern Arizona Sunday evening. Soils are saturated in
this area as well following last night's MCS, and WPC has included
this area in a slight risk for excessive rainfall.

Expect precipitable water values to remain elevated through the
middle of next week or so, after which we expect to see a decrease
to more typical monsoon season values by the end of the week.

&&

.AVIATION...For the 06Z package...Expect mostly VFR conditions and
light winds across northern Arizona through the morning.
Thunderstorms in the northeast are weakening and should end by 07Z.
Areas of light rain may continue overnight. Scattered SHRA/TSRA will
start up again over higher terrain after 18Z becoming numerous in
the afternoon. Local MVFR/IFR conditions with gusty and erratic
winds are possible near stronger thunderstorms. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...A very moist atmosphere and light winds aloft are
expected to lead to scattered thunderstorms with a threat of heavy
rain each afternoon/evening. Atmospheric moisture may begin to
decrease somewhat by later next week. Winds will generally be light.
Gusty and erratic winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/AT
AVIATION...DB
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 14, 6:08 PM MST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
608 PM MST SAT JUL 14 2018

AZZ013-040-150130-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
608 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 630 PM MST...

At 607 PM MST, Doppler radar was tracking a strong thunderstorm near
Castle Butte, or 23 miles northeast of Winslow, moving northwest at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 11035 3520 11045 3534 11064 3542 11046
TIME...MOT...LOC 0107Z 153DEG 15KT 3530 11046

TPS
Special weather statement, Jul 14, 6:26 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
626 PM MST SAT JUL 14 2018

AZZ012-013-016-150200-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-Eastern Mogollon Rim-
626 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 700 PM MST...

At 625 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Aripine, or 18 miles northeast of Forest Lakes,
moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heber-overgaard, Chevelon Crossing Campground and Chevelon Canyon
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3445 11044 3434 11065 3460 11094 3475 11068
TIME...MOT...LOC 0125Z 148DEG 14KT 3456 11062

TPS
Special weather statement, Jul 14, 6:30 PM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
630 PM MST SAT JUL 14 2018

AZZ040-150200-
Northeast Plateaus and Mesas South of Hwy 264-
630 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
700 PM MST...

At 629 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Wide Ruins, or 39 miles southeast of Keams Canyon,
moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Apache and Navajo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 10979 3545 10957 3533 10962 3524 10967
      3534 10995
TIME...MOT...LOC 0129Z 008DEG 8KT 3540 10970

TPS
Local storm report, Jul 14, 6:46 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
646 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/14/2018                   GILA               AZ   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
            SE CARRIZO. WATER WASHED ACROSS SEVERAL
            DRIVEWAYS BECAUSE THE CULVERTS COULDN'T
            HANDLE THE FLOW IN THE BAR DITCH DUE TO
            HEAVY RAIN IN TOWN.

&&

DB
Local storm report, Jul 14, 9:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
909 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FLASH FLOOD      4 W TSELANI             36.07N 109.97W
07/14/2018                   APACHE             AZ   LAW ENFORCEMENT

            FLASH FLOODING IN THE AREA ABOUT 1 MILE EAST
            OF THE BLUE GAP STORE BADLY DAMAGED THE ROAD
            (HIGHWAY 4).

&&

DB

The radar

The Flagstaff radar (KFSX), 195 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Navajo

When
July 15, 12:00 AM MST to 3:00 AM MST
Where
Navajo County, 12.61 mi ESE of Pinon to 9.93 mi SSW of Shongopovi
Reported by
Official NWS Observations
Coordinates
36.038, -110.007

Heavy rain over the Polacca Wash basin caused a rise of 1.61 feet between 300 AM MST (4 AM MDT) and 325 AM MST (325 AM MDT) at the river gauge (POLA3) near Second Mesa. The maximum gauge reading was 7.42 feet. By 1030 AM MST, the water had receded to a level of 6.91. The gauge is normally dry with a baseline reading of 5.81 feet.

Flash Flood, Coconino

When
July 15, 3:30 AM MST to 8:30 AM MST
Where
Coconino County, 18.66 mi NW of Marble Canyon to 14.21 mi NNE of Marble Canyon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.002, -111.880

The Paria River Gauge at Lees Ferry showed a 3 foot rise at 645 AM. It is estimated that this flood crest entered Arizona (from thunderstorms in Utah) around 345 AM.

Heavy Rain, Coconino

When
July 15, 12:00 PM MST to 2:20 PM MST
Where
Coconino County, 3.66 mi SSW of Sunset Crater to (Flg)flagstaff Arpt
Reported by
Trained Spotter
Coordinates
35.299, -111.517

A trained spotter reported 2.05 inches of rain between 1220 PM and 220 PM. This caused flash flooding in parts of Flagstaff. Another spotter measured 3.20 inches of rain in an hour and fifteen minutes at the corner of Elder and King Street (noon to 115 PM MST).

Flash Flood, Coconino

When
July 15, 1:15 PM MST to 2:45 PM MST
Where
Coconino County, (Flg)flagstaff Arpt to 3.64 mi NE of Walnut Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.130, -111.670

Heavy rain from thunderstorms flooded urban roadways and low-lying areas in much of east Flagstaff. A wash (Switzer Canyon Wash) flooded the intersection of Butler and 4th Street.

Flash Flood, Apache

When
July 15, 2:45 PM MST to 4:45 PM MST
Where
Apache County, 9.37 mi NNW of Ganado to 6.98 mi N of Cornfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.837, -109.635

The Arizona Department of Transportation reported flooding of State Route 264 at milepost 438 near Burnside due to heavy rain that fell in the region. The road was closed for a couple hours as a preventative measure.

Flash Flood, Yavapai

When
July 15, 3:30 PM MST to 5:30 PM MST
Where
Yavapai County, 1 mi NNE of Ashfork to 3.39 mi SSE of Pineveta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.233, -112.473

A trained spotter in Ash Fork reported 1.76 inches of rain between 200 PM and 4:36 PM. This led to flash flooding of Double A Ranch Road with 3-4 inches of standing water on the roadways. Portions of dirt roadways were washed away as a result of the localized flooding.

Flash Flood, Yavapai

When
July 15, 4:15 PM MST to July 16, 4:00 AM MST
Where
Yavapai County, 3.17 mi ENE of Cordes to 1.5 mi ENE of Cordes
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
34.320, -112.120

Big Bug Creek experienced flash flood conditions during the mid-afternoon which lasted for approximately two hours. Water rose out the banks and flooded East Antelope Road. Much of the rain fell over the Goodwin Fire scar. Winds also gusted up to 45 MPH between 315 and 415 PM MST. The flood waters continued on down the Agua Fria Wash for another 6 to 9 hours. This water eventually flowed into Black Canyon Creek near Black Canyon City. The Agua Fria River gauge at Old Black Canyon City Highway showed a rapid rise of 2.2 feet at 230 AM on July 16.

Flash Flood, Yavapai

When
July 15, 4:30 PM MST to 5:45 PM MST
Where
Yavapai County, 3.19 mi NNE of Goodwin to 1.17 mi WNW of Goodwin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.559, -112.340

Lynx Creek immediately upstream from Fain Lake (in Fain Park) was experiencing flash flooding conditions that were causing the creek water to flow out of the banks. The flooding continued upstream to Costco. Flooding in the Diamond Valley area. Diamond Drive was washed out with significant flooding over roads in the neighborhood.

Flash Flood, Navajo

When
July 15, 5:00 PM MST to 6:15 PM MST
Where
Navajo County, 6.85 mi NNW of Wepo Vlg to 14.29 mi N of Hotevila
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.991, -110.430

A trained spotter in Hotevilla measured 1.75 inches of rainfall in an hour. Water was flowing over local roads with some flood damage to private roads.

Flash Flood, Yavapai

When
July 15, 6:45 PM MST to 8:00 PM MST
Where
Yavapai County, 3.41 mi E of Entro to 3.36 mi E of Entro
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.600, -112.340

Glassford Hill Road was close next to Bradshaw High School due to mud from new subdivision. Brawshaw High School had water in the gym, likely from area flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776450, 775746, 776455, 776460, 776463, 778084, 778088, 778086, 778087, 778089.